Please ensure Javascript is enabled for purposes of website accessibility
Header block

1-800-773-7066

add Row
add block
Block 4
Row 1
6 Minutes Read

Will HIV Medicines Cause Changes To Your Fat And Stomach? 

Treatment for HIV has long been associated with several fat changes in the body. Older treatments for HIV would primarily cause fat loss. On the other hand, newer treatments have been excessively associated with unexplained fat gain in HIV patients.


Lipodystrophy is the umbrella term used to describe all the fat changes caused by anti-HIV medications. Lipoatrophy, or fat loss, and lipohypertrophy, or fat gain, have been associated with using HIV medications. Fat loss in the face and buttocks and fat accumulation in the belly and back are common manifestations. Although the exact cause is unknown, multiple theories attempt to explain this phenomenon. Generally, HIV-positive people actively taking antiretroviral therapy are far more likely to gain weight than HIV-negative people of the same age and gender.


Although many drugs employed regularly in HIV treatment have been associated with fat changes, especially weight gain, the exact reason is still unknown in HIV-positive patients. Extensive research is still being carried out to determine what causes massive unexplained weight gain in patients who are started on HIV treatment.


FAT CHANGES ASSOCIATED WITH HIV DRUGS

As mentioned before, lipodystrophies are common in patients who start HIV treatment. Many studies have linked older generations and the newer generations, albeit less frequently, with fat gain in HIV patients.


Research in patients receiving treatment from the Kaiser Permanente Healthcare System in the United States reveals that HIV patients on antiretroviral treatment gain weight thrice as fast as HIV-negative people of the same age group. The findings presented at the 23rd International AIDS Conference compared the average BMI of HIV patients on treatment and their HIV-negative counterparts before and after the initiation of treatment. After 12 years of observation, it was concluded that HIV patients receiving treatment for their infection gained weight three times as much as the rate for HIV-negative participants.


Another study by John Koethe, MD, at the Vanderbilt University Medical Center in Nashville, observed that 22% of the patients receiving treatment progressed from having a normal BMI to being overweight in three years. Another 18% of the patients went from being overweight to being obese in the same period.


Lipodystrophies, including both fat accumulation and fat loss, are commonly seen in HIV patients. These patients often have regressed cheeks with deep smile lines and increased belly and hump fat. However, the fat gain associated with HIV treatment seems to follow a more linear pattern of deposition. It was observed that fat gain in patients who received HIV treatment was more generalized with an increase in both visceral and subcutaneous fat. Some patients even experienced a gain in lean muscle mass.


Fat gain in patients receiving HIV treatment is alarming because these patients are already at risk of developing multiple cardiovascular disorders. Further increase in the visceral or vascular fat deposition could raise their risks of developing these complications much higher. The visceral fat deposition could lead to Non-Alcoholic Fatty Liver Disease or NAFLD. Other problems such as increased insulin resistance, obesity, and liver cancer may soon follow if proper interventions are not executed at the right time.


THE REASON BEHIND WEIGHT GAIN WITH HIV TREATMENT

As stated above, the exact cause of unexpected weight gain with HIV treatment is unknown. However, many theories propose possible explanations. 


One interesting theory explains this phenomenon by using the see-saw model. Since HIV is a chronic infection, the ongoing inflammatory process puts stress on the body, causing excessive resources to be consumed. Once treatment starts, however, the balance starts to dip in the opposite direction. Successful treatment can relieve the extra stress on the body by decreasing inflammatory processes. This can result in improved function and fat metabolism, resulting in weight gain if the food intake remains the same.


Another explanation is that the cytokines released due to the inflammatory process caused by HIV can trigger or alter fat metabolism pathways. These alterations could increase fat production and deposition in abdominal viscera and subcutaneous tissue, causing weight gain in HIV patients.


Other theories often relate HIV medications to these fat changes, stating that anti-HIV medications could be the triggering factor for alterations in fat metabolism pathways. The alteration in these metabolic pathways then results in weight gain in an HIV patient. Several antiretroviral drugs have been linked to the development of lipodystrophies in HIV patients, although the exact mechanism remains unknown.


WHICH HIV MEDICATIONS ARE ASSOCIATED WITH FAT GAIN?

Older HIV medications, such as Protease Inhibitors (PIs), are often associated with weight gain. However, some of the newer medications, such as Integrase Inhibitors, are also linked with increased body fat in HIV patients.


Indinavir, a Protease Inhibitor, is widely associated with the development of lipodystrophies in HIV patients. This medication is rarely used nowadays to treat HIV in the United States. Dolutegravir, an Integrase Inhibitor, has also demonstrated a common association with weight gain. Other newer treatments such as Tenofovir Alafenamide, TAF for short, have shown similar associations. 


Moreover, combining drugs that have been associated with fat gain can have an additive effect. For example, combining TAF with Dolutegravir has been shown to cause the highest weight gain in HIV patients. 


Studies into newer drugs used for HIV treatment have revealed associations with weight gain. A study that followed participants that received HIV treatment between 2003 and 2015 revealed that 50% of the participants experienced a 3% weight gain with newer HIV drugs. More than one-third of the participants showed an overall 5% gain in weight, while one in five participants showed almost 10% gain in weight.


WEIGHT GAIN ASSOCIATED WITH HIV ITSELF

Weight gain associated with HIV drugs is widely recognized. However, HIV itself can also contribute to weight gain. The disease process can trigger the inflammatory pathway and cause the release of cytokines. Cytokines can increase fat production and deposition, which leads to weight gain in HIV patients. Moreover, fat metabolism pathways may also get disturbed directly due to the virus and, thus, the disease process leads to weight gain.


WHO IS AT RISK OF DEVELOPING LIPODYSTROPHIES WITH HIV TREATMENT?

Although weight gain is seen uniformly in all patients who start HIV treatment, not everyone is equally prone to this condition. The most common factors that seem to predispose an HIV patient to gain more weight as the treatment starts are CD4+ count and viral loads.


Generally, patients who have low CD4+ counts and increased viral loads are much more likely to put on a few pounds with HIV treatment than others. This might be because both of these factors indicate a poor treatment response. Poor control over HIV means that the inflammatory processes suspected of being the cause of unexplained weight gain might be getting out of control.


Women and black people are also much more likely to gain weight than any other demographic when on HIV medications.


HOW DO I AVOID FAT GAIN WITH HIV MEDICATIONS?

Since fat gain with HIV medications is not fully understood, it is hard not to gain weight while on medication. However, there are still plenty of ways that you can employ to help you counter the unexplained weight gain associated with HIV medications.


First of all, a good diet and a healthy exercise routine will help you counter the extra weight more effectively than anything else. Keeping a nutritious but balanced diet is the first step towards fighting those extra pounds. Exercise will help you shave off that extra belly fat and put on lean muscle mass, which is healthy and looks good.


However, if you think that a good diet and an exercise routine are not helping you keep your weight in check, talk to your doctor about your concerns. Your doctor may change some drugs in your treatment regimen. Newer HIV drugs are far less likely to cause weight gain than previous generation drugs such as protease inhibitors. Your doctor may change these drugs multiple times until a combination that doesn’t seem to produce these side effects is found.


There are some medications available that can help you tackle HIV-related lipodystrophy. Tesamorelin, an FDA-approved growth hormone-releasing factor, and Metformin, a drug used in the treatment of Diabetes Mellitus, may help you reduce the lipodystrophy associated with HIV treatment.


If you can’t see any improvement with a good diet, a strict exercise schedule, and even medications, you might want to consider surgical options. Liposuction is a common procedure that allows the surgeon to “suck out” fat from targeted areas in your body. Fat transplant is also a useful surgical option. In this procedure, fat from one part of the body is transplanted into another part. This option is perfect since HIV-related lipodystrophy adds fat to some parts of the body but causes fat to atrophy in others. Fat from the buttocks and the abdomen is sucked out by a long tube which can then be used to add fullness to an atrophied face.


0 Comments

Write A Comment

*
*
Related Posts All Posts
add Row
add block